Winter Weather, Parmer
- When
- January 5, 8:00 PM CST to January 6, 10:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A longwave trough brought widespread light snowfall accumulations to the region. Snow began on the evening of the fifth in the extreme southern Texas Panhandle then spread to the remainder of the South Plains and Rolling Plains during the morning hours of the sixth.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A longwave trough brought widespread light snowfall accumulations to the region. Snow began on the evening of the fifth in the extreme southern Texas Panhandle then spread to the remainder of the South Plains and Rolling Plains during the morning hours of the sixth. As a result, the extreme southern Texas Panhandle saw the highest snowfall accumulations which were generally between two and three inches. The snowfall led to several car accidents in the city of Lubbock. Elsewhere, snowfall ranged from a trace to two inches.
Snowfall totals are listed below:
3.8 inches Childress 7NW (Childress County), 3.0 inches Turkey (Hall County), 3.0 inches Friona (Parmer County), 2.3 inches Tulia (Swisher County), 2.0 inches Dimmitt and Hart (Castro County), 2.0 inches Kirkland 1W (Childress County), 2.0 inches Northfield (Motley County), 1.5 inches Slaton and WFO Lubbock (Lubbock County), 1.5 inches Roaring Springs (Motley County), 1.5 inches Ropesville 6NNW (Hockley County), and 1.5 inches Muleshoe Wildlife Refuge (Bailey County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 5, 5:26 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 526 PM CST Thu Jan 5 2017 .AVIATION... An upper level storm system approaching the region will bring chances of snow showers to all TAF sites beginning early Friday morning and lasting through Friday afternoon. However, chances will be greatest at KCDS for accumulating snowfall. Visbys and CIGS will likely decrease to at least MVFR during periods of snowfall. && .PREV DISCUSSION... /issued 318 PM CST Thu Jan 5 2017/ SHORT TERM... An upper level trough will slowly sag across the Panhandle later tonight, and the South Plains Friday, with a notable band of frontogenetic forcing in the mid levels around 750 to 700 millibars. This forcing will be overlapped tonight by a jet streak crossing the Panhandle and generating a snow band that solutions agree will produce perhaps one to three inches of snow along our northern row of counties. But there could be a very sharp delineation between snow and no snow, so a slight north or south adjustment of the jet streak would be significant. Another notable upper level jet will stretch eastward across our southern counties Friday with still enough remnant frontogenetic forcing for snow chances spreading through central and southern counties, too. Snow is clearly favored in this pattern. And the lift associated with the jetlets and fronto- forcing also is in decent agreement, other than precise placement. Our biggest concern with snow totals this event involves the dry lower atmosphere, say in the lowest 2000 to 3000 feet. We are starting out very dry with dewpoint depressions of 20 to 25 degrees. A low level northeast to easterly component will not lead to significant moistening other than perhaps along the immediate edge of the Caprock escarpment; the upstream trajectories are just too dry. So, moistening in the lower levels will have to occur top-down from precipitation processes aloft. The 12z GFS was notably more damp across central and southern counties on Friday than the 12z WRF/NAM, while the TTU/WRF also was trending a bit wetter. Our forecast was leaned additionally to the slightly snowier ensemble methods favored by the WPC. So, we have upped snow amounts slightly while favoring our northern zones as previously. Amounts are enough for us to issue a Winter Weather Advisory for our northern tier of counties. Will let later shifts assess if this is needed to be expanded any to the south. Also, we added a Wind Chill Advisory for our northwest zones with forecast wind chills near or a little less than minus 5 later tonight and early Friday in our northwest. Snow totals further south into the central and southern South Plains remain tied in to the potential moistening (or lack of) in lower levels. Due to high levels of uncertainty, we will retain a low-end snow total forecast with more moderate snow probabilities as well, although with frozen:liquid ratios around 16:1 it may not take much to accumulate a half inch or more. Little adjustment to previous temperatures; i.e. just cold. RMcQueen LONG TERM... After all of the excitement in the short term, quiet weather will be the rule in the extended. Any lingering light snow showers or flurries will quickly come to an end by Friday evening. Clearing skies and light winds will lead to a chilly night, and where there is snow on the ground (most likely across the Texas Panhandle) temperatures will crater. Most spots should see lows by early Saturday down into the single digits to around 10 to 13 degrees. However, the far southwest Texas Panhandle could even dip below zero, especially if there are a couple of inches of fresh snow on the ground. These cold temperatures coupled with light breezes will push wind chills down to 0 to -12F range across the northwest zones Friday night, though the light winds (under 10 mph) will likely preclude the need for a wind chill advisory. Either way it will be/feel cold! Moreover, the forecast low of 8 degrees at Lubbock on Saturday morning (January 7th) is only 2 degrees shy of the record of 6 degrees, set back in 1968. Upper ridging will follow the exiting shortwave trough Friday night and persist into early next week. This will help provide a warming trend. Initially the warm up will be slow, with lingering surface ridging slow to exit. Highs will only climb into the mid-30s to around 40 degrees on Saturday, with mid-40s to lower 50s expected on Sunday. The cold surface high will finally move far enough east to allow for a return of breezy, dry and more noticably warmer weather early next week. Temperatures will jump into the upper 60s and lower 70s Monday afternoon. A passing upper level disturbance on Tuesday will bring only modest mid-week cooling, though temperatures should remain on the high side of average (highs mostly in the 60s behind this wave). Aside from occasional passing high clouds in the extended, dry conditions will be the rule. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to 3 PM CST Friday for TXZ021>026. Wind Chill Advisory from 9 PM this evening to 9 AM CST Friday for TXZ021-022. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 247 PM CST THU JAN 5 2017 TXZ021>044-062100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 247 PM CST THU JAN 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED TONIGHT ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS. THE HIGHEST TOTALS ARE LIKELY NEAR THE CAPROCK ESCARPMENT, ESPECIALLY OVER PARTS OF SWISHER AND HALL COUNTIES. HAZARDOUS DRIVING CONDITIONS WILL RESULT. DANGEROUSLY LOW WIND CHILLS VALUES ALSO ARE EXPECTED AT TIMES COLDER THAN 5 BELOW ZERO ACROSS THE EXTREME SOUTHWEST TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW ACCUMULATIONS THAT BEGIN TONIGHT ARE EXPECTED TO CONTINUE FRIDAY ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS. THE DANGEROUSLY LOW WIND CHILLS SHOULD GRADUALLY EASE BY LATE FRIDAY MORNING. LIGHT SNOW ACCUMULATIONS LESS THAN AN INCH ARE POSSIBLE FRIDAY FOR MUCH OF THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. MANY AREA ROADS MAY BECOME SLICK FROM THE LIGHT SNOWFALL BY OR SHORTLY AFTER DAYBREAK ON FRIDAY. DANGEROUSLY COLD WIND CHILLS FROM MINUS 5 TO MINUS 10 MAY DEVELOP FRIDAY NIGHT ACROSS THE SOUTHWEST PANHANDLE AND NORTHWESTERN SOUTH PLAINS.
The national radar mosaic for the moment the first event began.
10 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664889, 664967, 664968, 664969, 664970, 664971, 664972, 664974, 664888, 664973.